Florida, 2016Tornadoes and Flooding in Florida, May 17, 2016
May 17, 2016 · NWS MLB · 6 events in 2 counties and zones
An upper level weather disturbance combined with an influx of tropical moisture and added convergence/rotation along the east coast sea breeze produced several severe thunderstorms which evolved into clusters. Three separate tornadoes formed within one hour, from several different cells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $495,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level weather disturbance combined with an influx of tropical moisture and added convergence/rotation along the east coast sea breeze produced several severe thunderstorms which evolved into clusters. Three separate tornadoes formed within one hour, from several different cells. National Weather Service damage surveys confirmed brief, short-track tornadoes, one at EF0 strength and two at EF1 strength. Heavy thunderstorms trained across southern Indian River and northern St. Lucie Counties, causing areas of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 17, 8:09 AM EST, 4 hours 21 minutes earlier.
Area forecast discussion, May 17, 8:09 AM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
909 AM EDT TUE MAY 17 2016
.DISCUSSION...
Current-Tonight...12Z KXMR sounding shows the atmosphere continues
to gradually moisten with a PWAT of 1.63 inches. Fairly cool aloft
with a 500mb temp of -10.7C. 915MHZ Cape wind profilers show
southeasterly flow from the surface through around 3.0kft with winds
gradually veering to southwesterly up thru around 10.0kft. Rather
warm/humid conditions already early this morning with temperatures
and dewpoints all in the 70s. KMLB WSR-88D shows weakening
showers/storms across southwest FL and some isolated activity over
the coastal waters. Local models HRRR/WRF adamant about widespread
precipitation increasing across much of ECFL by late morning/early
afternoon...with multiple waves of activity passing through into the
evening.
High pressure off of the mid Atlc coast will continue to slide
further into the western Atlc over the next 24hrs. This will allow
for southeast/south low-level flow which will increase PWAT's in
excess of 2 inches areawide. The ECSB will develop today and move
inland providing an additional focus for precipitation to develop.
Convection will be aided over the next 24hrs by periodic impulses
embedded in the southwest flow aloft. Enhanced diffluence aloft will
also be present. While severe weather is not forecast a few storms
could be strong with main threats of heavy rainfall, gusty winds up
to around 50 mph, frequent lightning, and small hail. Nuisance
flooding from training of cells with heavy rainfall will be possible
areawide. Storm motion will be towards the northeast at around 20
mph which will take many showers/storms over the intracoastal/near
shore Atlantic waters posing a marine concern.
Will monitor forecast high temps as clouds/precipitation could keep
them below the current forecasted values of M-U80s. Min temps
tonight will range from the U60s to L70s.
&&
.AVIATION...Increasing shower/storm chances from late this
morning through the afternoon/early evening as deeper moisture
continues to infiltrate from the south. Cloud cover will continue to
thicken with ceilings lowering through the day. Expect widespread
MVFR/IFR cigs/vsbys later in the day...especially associated with
moderate to heavy convection. Mainly SERLY winds early but
showers/storms likely to disrupt predicted surface wind flow at
times as multiple waves of showers/storms develop and pass across
ECFL. Southwesterly storm motion will pile up storms across the
eastern peninsula late today.
&&
.MARINE...Today-Tonight...With surface high pressure venturing
further into the western Atlc low-level winds will continue to veer
southeast...then southerly late in the day with speeds 10-15 kts
near shore and around 15 kts offshore. Wind direction will become
more SSW/SW tonight. Moisture will continue to deepen over the area
with increasing shower/storm chances through the period. Storm
motion will be southwesterly with offshore moving convection
especially in the afternoon and evening. A few storms could be
strong with locally higher winds/seas. Isolated waterspouts a
possibility. Seas 3 feet near shore and up to 3-4 ft over the open
Atlc. Dominant pds btwn 4-6sec.
&&
.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&
Sedlock/Cristaldi
Hazardous weather outlook, May 17, 8:25 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT TUE MAY 17 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
925 AM EDT TUE MAY 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL FLORIDA THIS AFTERNOON AND MOVE NORTHEAST AT AROUND 20 MPH
THROUGH THE EVENING. ANY STORMS THAT DEVELOP COULD PRODUCE STRONG
WIND GUSTS UP TO 50 MPH AS WELL AS FREQUENT CLOUD-TO-GROUND
LIGHTNING, AND TORRENTIAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A 60
TO 90 MINUTE PERIOD, WHICH COULD CAUSE RAPID ONSET URBAN FLOODING OF
POOR DRAINAGE AREAS. SMALL HAIL WILL ALSO BE POSSIBLE.
THE GREATEST THREAT FOR STRONG STORMS WILL NE NEAR THE FLORIDA EAST
FLORIDA COAST FROM LATE AFTERNOON THROUGH EARLY EVENING. IF YOU SEE
THREATENING SKIES, OR HEAR THUNDER, HEAD INDOORS TO SAFETY.
.MARINE THUNDERSTORM GUST IMPACT...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL FLORIDA TODAY AND MOVE EAST-NORTHEAST THROUGH THE
EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE CAPABILITY
OF PRODUCING WIND GUSTS OVER 34 KNOTS AS WELL AS FREQUENT
LIGHTNING, ESPECIALLY AS THE STORMS MOVE OFF SHORE.
.WATERSPOUT IMPACT...
IN ADDITION TO STRONG MARINE THUNDERSTORMS, AN INCREASINGLY MOISTURE
LADEN AIR MASS COULD LEAD TO THE FORMATION OF ISOLATED WATERSPOUTS
OVER THE ATLANTIC WATERS TODAY, ESPECIALLY ALONG CLOUD BOUNDARIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DEEP MOISTURE WILL REMAIN OVER THE FLORIDA PENINSULA THROUGH THE
WEEKEND AS A FRONTAL TROUGH PUSHES INTO THE DEEP SOUTH, THEN STALLS
AND GRADUALLY DISSIPATES. THIS WILL ALLOW SCATTERED TO NUMEROUS
SHOWERS AND LIGHTNING STORMS TO DEVELOP ACROSS CENTRAL FLORIDA,
MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
BRAGAW/CRISTALDI
In the hours before
Special weather statement, May 17, 11:50 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1250 PM EDT TUE MAY 17 2016
FLZ045-053-171745-
OSCEOLA FL-ORANGE FL-
1250 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSCEOLA AND
SOUTHWESTERN ORANGE COUNTIES UNTIL 145 PM EDT...
AT 1247 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS AROUND THE POINCIANA AREA MOVING NORTH AT 20 MPH.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMPBELL...INTERCESSION CITY...KISSIMMEE...OCOEE...WINTER GARDEN AND
WINDERMERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN
PARKS... ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING.
IF ON OR NEAR THE TOHO LAKE CHAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 2855 8157 2844 8120 2809 8142 2809 8145
2807 8145 2806 8144 2804 8145 2804 8146
2806 8146 2806 8145 2814 8146 2814 8152
2820 8152 2826 8156 2826 8163
TIME...MOT...LOC 1647Z 192DEG 17KT 2818 8158 2811 8141
CRISTALDISpecial weather statement, May 17, 12:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
121 PM EDT TUE MAY 17 2016
FLZ047-054-171815-
SOUTHERN BREVARD COUNTY FL-INDIAN RIVER FL-
121 PM EDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN INDIAN RIVER AND
SOUTHERN BREVARD COUNTIES UNTIL 215 PM EDT...
AT 119 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
WEST MELBOURNE...OR NEAR MELBOURNE...MOVING NORTHEAST AT 10 TO 15
MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...ROCKLEDGE...SEBASTIAN AND COCOA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG WIND
GUSTS...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE
LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
REDUCE VISIBILITY AND MAY LEAD TO TEMPORARY FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THESE STORMS. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A
THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.
&&
LAT...LON 2772 8038 2771 8087 2833 8086 2834 8058
2829 8056 2813 8054 2796 8046
TIME...MOT...LOC 1719Z 209DEG 9KT 2806 8065
DWSEvent by event
3 tornado, 2 flood, 1 funnel cloud. Local standard time, as filed.
Flood, Indian River
- When
- May 17, 12:30 PM EST to 5:30 PM EST
- Where
- Indian River County, 3.73 mi N of Vero Beach Airpark to 1.11 mi SSE of Vero Beach Airpark
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 27.684, -80.532
Persistent thunderstorms produced extremely heavy rain within a short time period from around Vero Beach south to beyond the St. Lucie County line. Numerous roads were closed due to high water and several cars were flooded. Standing water remained high within many neighborhoods for over 24 hours. The Vero Beach ASOS (KVRB) recorded a record 11.22 inches for the day and 8.99 inches accumulated in four hours (1100-1500LST).
Funnel Cloud, Indian River
- When
- May 17, 1:10 PM EST
- Where
- Indian River County, 4.29 mi W of Oslo
- Reported by
- Broadcast Media
- Coordinates
- 27.580, -80.450
A West Palm Beach TV station relayed a public report of a funnel cloud associated with a strong thunderstorm near Vero Beach. Video of the funnel cloud was also obtained.
Flood, St. Lucie
- When
- May 17, 1:30 PM EST to 5:30 PM EST
- Where
- St. Lucie County, 7.01 mi WNW of Viking to 2.02 mi S of Ft Pierce Nelson Arp
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 27.558, -80.480
Persistent thunderstorms produced extremely heavy rain within a short time period from southern areas of Ft. Pierce northward to beyond the Indian River County line. Numerous roads were closed due to high water and several cars were flooded. Standing water remained high within many neighborhoods for over 24 hours. The Ft. Pierce ASOS (KFPR) recorded a record 9.85 inches for the day and 8.53 inches accumulated in four hours (1300-1700LST).
Tornado, Indian River
- When
- May 17, 1:48 PM EST to 1:49 PM EST
- Where
- Indian River County, 1.53 mi WSW of Oslo to 1.62 mi WSW of Oslo
- Rating
- EF1
- Path length
- 0.13 mi
- Path width
- 100 yd
- Property damage
- $395,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.569, -80.402
The tornado produced a short damage path impacting homes along a track encompassing about three blocks. The tornado traveled in a southward direction. Two homes sustained major damage with a significant portion of their roofs damaged. Sixteen other homes experienced minor damage to roofs, soffits and pool screen enclosures. Several trees were snapped and at least two trees were uprooted. The tornado was rated EF1, with estimated maximum winds of 80-90 mph. Estimated loss $395,000. DI2, DOD4, LB-EXP.
Tornado, St. Lucie
- When
- May 17, 1:51 PM EST to 1:53 PM EST
- Where
- St. Lucie County, 3 mi NW of Viking to 2.78 mi WNW of Viking
- Rating
- EF1
- Path length
- 0.45 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 27.558, -80.408
The tornado traveled mainly southward for nearly a half mile. Approximately 15 homes experienced damage, mainly to their roofs. Numerous trees were snapped and several fences and pool enclosures were destroyed. The tornado was rated EF1, with estimated maximum winds of 80-90 mph. DI2, DOD4, LB-EXP.
Tornado, St. Lucie
- When
- May 17, 2:15 PM EST to 2:18 PM EST
- Where
- St. Lucie County, 1.02 mi SSW of Ft Pierce St Lucie A to 1.35 mi S of Ft Pierce St Lucie A
- Rating
- EF0
- Path length
- 0.58 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 27.488, -80.379
The tornado touched down within the Road Runner Travel Park and traveled southeast for just over a half mile before lifting. The tornado toppled four RV's and produced mostly minor roof and awning damage to several mobile homes. Several trees were downed and one large tree was snapped several feet above ground level. The tornado was rated EF0, with estimated maximum winds of 67-75 mph. DI3, DOD4, LB; DI27, DOD3, LB.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20162 deaths · 1 injured · 1 event
- Hail in Texas, May 17, 2016$350,000 · 3.25 in hail · 2 events
- Flash Flood and Lightning Strike in Mississippi, May 17, 2016$150,000 · 4 events
- Hail in Texas, May 17, 2016$100,000 · 1.75 in hail · 1 event
- Flash Flooding and Hail in Texas, May 17 to 18, 20163 in hail · 31 events
- Tornado and Damaging Wind in Georgia, May 17, 2016EF1 · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 17, 20161 injured · $8,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Texas, May 17, 20162.75 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 17, 201650 kt wind · 8 events
- Hail in Texas, May 17, 2016$500 · 2.5 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20167 events
- Damaging Winds in Georgia, May 17, 2016$1,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626987, 626978, 626988, 626480, 626483, 626489.